Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Black line like worms floaters in eyes,watery eyes,stressed,works on computer

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1998
Answered : 84 Questions
I am 36 years old, male living in the US. I am phD student in computer science, so I work on the computer all day. I am seeing "floaters" in my eyes. They are black lines like worms. I have them since about 6 months now and they don't seem to go away. If anything, they seem to increase gradually. I saw an eye specialist here and he said eye pressure, etc. is good and that my eyes are generally fine and healthy. He said that I should be worried if I see flashes of light in the dark. My eyes water a lot these days and stressed out, especially when I work on the computer. I am wearing sunglasses to avoid the glare from the computer monitor at work. Any help appreciated.
Posted Mon, 23 Apr 2012 in Vision and Eye Disorders
Answered by Dr. Sheetal 1 hour later

Floaters are clumps of cells or debris inside the vitreous humor (the clear jelly-like fluid in the eye). What you see as floating in front of your eyes is actually the shadows that these clumps cast on the retina.

Floaters generally decrease in size with time and become less bothersome. Unfortunately, there are no clinically proven methods to treat floaters.

Computer usage does not cause floaters to appear. However, computers are likely to cause eye-strain which may make the floaters more noticeable.

Your symptoms of excessive watering of eyes may be due to computer related eye strain. Some recommendations to minimize eye strain when using computers are:
Use a big monitor
Ensure that your computer screen is sufficiently bright
Position your monitor slightly above your eye level such that you look down at the screen
Ensure that there is adequate lighting
Look away from the screen at frequent intervals so that your eyes focus on some distant object.

You should consult your ophthalmologist as soon as possible if you experience any of the following symptoms:
Appearance of new floaters or showers of floaters
Increase in size of existing floaters
Sudden flashes of light
Loss of side vision

Hope I have answered your query. I will be available if you have any further queries.
Above answer was peer-reviewed by
Follow-up: Black line like worms floaters in eyes,watery eyes,stressed,works on computer 2 hours later
Thanks for your quick reply. I appreciate it.

When you said:
"Position your monitor slightly above your eye level such that you look down at the screen"
I assume you meant "slightly below" instead of "slightly above", right?

Ok, here's my follow-up question:
I don't know if I see any new floaters than I did a couple months back, but I know that they do look more prominent and more present now (maybe because of the knowledge I have). Also, as I run my eyes across a source of light (like a tubelight), the floaters turn white in color (they are not transparent, 'coz I can't see through them). I definitely did not notice this 2 months back and I surely notice it now. I've tried running my eyes across different light sources with the same result.
Also, last night, for the first time, when I switched off the lights to go to bed, I saw very small bright strains of light in the dark for sometime. I could see them for a few seconds, after which they went away. I repeated a second time to get a similar result. But I did not see them the 3rd time round.
My question is: where am I headed to ? (I understand it may be a difficult question to answer... that's ok, just do your best!) I'm trying to see if there is anything I can do before the doctor pronounces that I need to undergo surgery (vitrectomy right?).

Also, how common is this among people in my age group? What are the chances of me going blind (I know this may sound a bit panicky, but hey you are my doctor here, aren't you?)

Thanks, XXXXXXX Have a good day!

Answered by Dr. Sheetal 1 hour later

That's right. I meant to say "Position your monitor slightly below your eye level such that you look down at the screen".

It is quite likely that your floaters look more prominent now as you are more aware of them now than before.

Floaters are usually more noticeable in certain forms of lighting such as when looking at a bright source of light. And they do appear as opacities in the field of vision. So seeing them as white spots when looking at a light source does not seem to be a cause of worry.

Floaters are extremely common in adults. Its just that some people are more aware of them than others.

Floaters usually reduce in size with time. This may occur due to actual absorption of the floater. Alternatively, in most cases, the brain learns to ignore the floater so that it no longer bothers the patient. So, regarding where you are headed, you also have a good chance of reaching a point where your floaters will cease to bother you.

Vitrectomy is usually done in cases where there is a large amount of non-clearing debris in the eye. It will probably not be needed in your case. It is not likely that you will go blind either.

The only possible cause of concern seems to be the bright strains of light that you saw in the dark yesterday. If they persist, it is advisable to consult your ophthalmologist.

Wish you good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor